Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 125, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 2:25 AM CDT for Plymouth County, Sioux County, Iowa; Clay County, Lincoln County, Union County, South Dakota. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 2:25 AM CDT (07:25 UTC)
- Expired
- Aug 5, 2018, 3:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Plymouth County, IA, Sioux County, IA, Clay County, SD, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:45 AM CDT | TSTM WND DMG | Hawarden, IA | TREES AND POWER LINES DOWN ACROSS TOWN VIA SHERIFFS OFFICE. |
| Aug 5, 2:46 AM CDT | TSTM WND DMG | 6 S Rock Valley, IA | LARGE TREE SPLIT. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 5, 2:56 AM CDT | TSTM WND DMG | Sioux Center, IA | TREES AND POWER LINES DOWN ACROSS TOWN VIA SHERIFFS OFFICE. |
| Aug 5, 3:03 AM CDT | TSTM WND GST 50 | 1 Nne Sioux Center, IA | VIA CWOP STATION AR437. |
| Aug 5, 3:05 AM CDT | TSTM WND GST 55 | 1 S Orange City, IA | 48 KNOT PEAK GUST DURING THE 10 MINUTES PRECEDING 315 AM. EXACT TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
674
WUUS53 KFSD 050725
SVRFSD
IAC149-167-SDC027-083-127-050815-
/O.NEW.KFSD.SV.W.0125.180805T0725Z-180805T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
225 AM CDT SUN AUG 5 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in northwestern Iowa...
Northern Plymouth County in northwestern Iowa...
Northeastern Clay County in southeastern South Dakota...
Southeastern Lincoln County in southeastern South Dakota...
Union County in southeastern South Dakota...
* Until 315 AM CDT.
* At 225 AM CDT, severe thunderstorms were located along a line
extending from near Inwood to 7 miles north of Beresford to near
Centerville, moving southeast at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Beresford around 230 AM CDT.
Hudson around 235 AM CDT.
Alcester around 240 AM CDT.
Hawarden and Union Grove State Park around 245 AM CDT.
Sioux Center around 250 AM CDT.
Ireton around 255 AM CDT.
Akron, Maurice and Craig around 300 AM CDT.
Elk Point and Struble around 305 AM CDT.
Other locations impacted by these severe thunderstorms include Oyens,
Chatsworth, Brunsville and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across southeast South Dakota. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows!
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4267 9679 4267 9680 4270 9680 4270 9681
4310 9688 4315 9612 4281 9596 4269 9629
4266 9679
TIME...MOT...LOC 0725Z 330DEG 41KT 4328 9649 4319 9675 4308 9703
HAIL...0.75IN
WIND...80MPH
$$
Weisser1 follow-up statement
515
WWUS53 KFSD 050746
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
246 AM CDT SUN AUG 5 2018
IAC149-167-SDC027-083-127-050815-
/O.CON.KFSD.SV.W.0125.000000T0000Z-180805T0815Z/
Sioux IA-Plymouth IA-Clay SD-Lincoln SD-Union SD-
246 AM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN SIOUX...NORTHERN PLYMOUTH...NORTHEASTERN CLAY...
SOUTHEASTERN LINCOLN AND UNION COUNTIES...
At 245 AM CDT, a very dangerous thunderstorm was located along a
line extending from near Rock Valley to Hawarden to Union Grove
State Park, moving southeast at 60 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be heavily damaged or destroyed. Homes and businesses
will have substantial roof and window damage. Expect
extensive tree damage and power outages.
These severe storms will be near...
Sioux Center and Ireton around 250 AM CDT.
Akron and Craig around 255 AM CDT.
Orange City, Maurice and Struble around 300 AM CDT.
Le Mars around 305 AM CDT.
Remsen around 310 AM CDT.
Merrill around 315 AM CDT.
Other locations impacted by these severe thunderstorms include Oyens,
Chatsworth, Brunsville and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across southeast South Dakota. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4267 9679 4267 9680 4270 9680 4270 9681
4310 9688 4315 9612 4281 9596 4269 9629
4266 9679
TIME...MOT...LOC 0745Z 309DEG 53KT 4312 9633 4301 9648 4290 9678
HAIL...1.25IN
WIND...90MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 4, 10:53 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1053 PM CDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 334 PM CDT Sat Aug 4 2018 Per water vapor satellite drier air has begun to enter the CWA from west. At the surface, a weak trough will continue to slide through the area, bringing the potential for thunderstorms this evening into the overnight hours. However, with dry air/subsidence already sweeping through the region, any thunderstorm development looks to be isolated. In fact, Hi-Res guidance, including HRRR show minimal activity towards daybreak. That said, kept an isolated mention this afternoon and evening, and up to a 30 percent chance in the nighttime, mainly for southwest Minnesota. If storms do develop, one or two storms could become marginally severe with gusty winds as the main threat. Lows are expected from the mid to upper 60s. Various perturbations will continue to affect the area over the next few days in a quasi-zonal upper level flow. An upper-level shortwave trough will move over the central Dakotas on Sunday, while at the surface a cold front extending from the Upper Mississippi Valley to the Northern Plains will continue to slide southward into the CWA. Decent forcing will be in place thanks to the upper level jet and abundant surface moisture, with dewpoints in the upper 60s and low 70s ahead of the front. That said, scattered showers and thunderstorms return in the afternoon hours. With increasing low to mid level lapse rates and 0-6 km bulk shear (30-45 knots), strong to severe storms will be possible. .LONG TERM...(Sunday night through Saturday) Issued at 334 PM CDT Sat Aug 4 2018 Sunday night will have a better setup for thunderstorms and heavy rainfall. Scattered showers and thunderstorms will be on the increase through the overnight hours. Model soundings suggest a deep saturated layer over northwest Iowa and adjacent areas with PWATs near to slightly above 2 inches; therefore confidence in periods of heavy rainfall is increasing. Agreed with WPC in keeping the area under a slight risk of excessive rainfall. Several impulses of energy embedded in the flow aloft will continue to bring chances for showers and storms Monday and Tuesday. It does not look like a complete washout, but with diurnal heating isolated storms cannot be ruled out. Upper-level flow pattern changes by the middle of the week with the upper ridge building over region from the Pacific Northwest. Precipitation chances look minimal, though temperatures will trend slightly upward (near average for August normal) by the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1041 PM CDT Sat Aug 4 2018 Isolated thunderstorms will be possible across the area overnight, and could briefly affect TAF sites. There will be increasing chances across the area on Sunday afternoon and evening, with the greatest chances at KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1050 PM CDT Sat Aug 4 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 053>056-060>062-066-067-060400- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Turner-Lincoln SD- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight A few thunderstorms could produce small hail and wind gusts to 50 mph during the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue on Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071- 060400- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton-Clay SD-Union- 1050 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible overnight and a few of the storms could become severe. The main threats would be wind gusts to 75 mph, hail to the size of half dollars and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will continue into Sunday, with storm chances increasing Sunday night. The risk of severe weather Sunday is marginal. However, storms will bring a threat of heavy rainfall, especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 5, 12:55 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM HAIL 3 WSW CANISTOTA 43.58N 97.35W
08/05/2018 M1.00 INCH MCCOOK SD TRAINED SPOTTER
HAIL BETWEEN HALF INCH AND ONE INCH.
&&
AKLocal storm report, Aug 5, 1:12 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND GST 3 N MITCHELL 43.78N 98.04W
08/05/2018 M67 MPH DAVISON SD ASOS
&&
AKLocal storm report, Aug 5, 1:56 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM HAIL 3 N SIOUX FALLS 43.59N 96.73W
08/05/2018 M0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
AKLocal storm report, Aug 5, 2:18 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND DMG 1 ESE SIOUX FALLS 43.54N 96.70W
08/05/2018 MINNEHAHA SD PUBLIC
VIA SOCIAL MEDIA. TREES DOWN AND POWER OUT
AT CHERRY ROCK PARK.
&&
AKLocal storm report, Aug 5, 2:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 AM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST 4 WNW ROWENA 43.55N 96.63W
08/05/2018 E60 MPH MINNEHAHA SD NWS EMPLOYEE
FENCE AND TREE DAMAGE ALSO NOTED.
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:54 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 51 min |
| Aug 5, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 49 min |
| Aug 5, 3:06 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Osceola, Plymouth | 39 min |
| Aug 5, 3:20 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 25 min |
| Aug 5, 3:33 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Ida | 57 min |
| Aug 5, 3:36 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 54 min |
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 31 min |
| Aug 5, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 34 min |
| Aug 5, 12:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| Aug 5, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 41 min |
| Aug 5, 12:36 AM CDT | Tornado Warning | FSD | Aurora | 24 min |
| Aug 5, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 31 min |
| Aug 5, 12:52 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 23 min |
| Aug 5, 12:56 AM CDT | Tornado Warning | FSD | Aurora | 34 min |
| Aug 5, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Lake, McCook, Miner, Sanborn | 52 min |
| Aug 5, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 40 min |
| Aug 5, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Aug 5, 1:36 AM CDT | Tornado Warning | FSD | McCook, Minnehaha | 24 min |
| Aug 5, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Minnehaha, Turner | 34 min |
| Aug 5, 2:00 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 5, 2:12 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Yankton | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.